Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 156, NWS Las Vegas, NV

October 13, 2018San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Oct 13, 2018, 4:26 AM PDT for San Bernardino County, California. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2018, 4:26 AM PDT (11:26 UTC)
Expired
Oct 13, 2018, 9:30 AM PDT
In force
5 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 166 km from the middle of the area, began a volume at 11:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 8:38 AM PDTFLASH FLOODVidal Junction, CACALTRANS REPORTS THAT SR62 IS CLOSED DUE TO FLOODING. HWY 95 IS FLOODED BUT REMAINS OPEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 252 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 11.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2376 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

071 
WGUS55 KVEF 131126
FFWVEF
CAC071-131430-
/O.NEW.KVEF.FF.W.0156.181013T1126Z-181013T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
426 AM PDT SAT OCT 13 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southeastern San Bernardino County in southern California...

* Until 730 AM PDT.

* At 424 AM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Rainfall rates of over an inch 
  per hour appear possible. Flash flooding is expected to begin 
  shortly, specifically along Highway 62 and parts of Vidal Junction.

* Some locations that will experience flooding include...
  Highway 95 At Mile Marker 29, Highway 62 west of Vidal Junction, 
  Vidal Junction and Big River. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3432 11509 3455 11499 3444 11437 3424 11418
      3420 11423 3419 11423 3417 11429 3414 11432
      3411 11441 3408 11444 3408 11493

$$

TB3
3 follow-up statements
315 
WGUS55 KVEF 131408
FFWVEF
CAC071-131630-
/O.EXT.KVEF.FF.W.0156.000000T0000Z-181013T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
708 AM PDT SAT OCT 13 2018

The National Weather Service in Las Vegas has extended the

* Flash Flood Warning for...
  Southeastern San Bernardino County in southern California...

* Until 930 AM PDT.

* At 704 AM PDT, Doppler radar indicated heavy rainfall likely 
  producing flash flooding across the warned area, specifically 
  along Highway 62 west of Vidal Junction. Radar estimates over an 
  inch of rain has fallen in the warned area over the last hour.

* Some locations that will experience flooding include...
  Highway 62 west of Vidal Junction, Highway 95 At Mile Marker 29, 
  Earp, Vidal Junction and Big River. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3432 11509 3455 11499 3444 11437 3424 11418
      3420 11423 3419 11423 3417 11429 3414 11432
      3411 11441 3408 11444 3408 11493

$$

TB3
348 
WGUS75 KVEF 131552
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
852 AM PDT SAT OCT 13 2018

CAC071-131630-
/O.CON.KVEF.FF.W.0156.000000T0000Z-181013T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
852 AM PDT SAT OCT 13 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM PDT FOR
SOUTHEASTERN SAN BERNARDINO COUNTY...

At 849 AM PDT, California Department of Transportation has closed 
California Highway 62 from Vidal Junction to Ironage Road in both 
directions. There is minor flooding across Highway 95 north of Vidal 
Junction but the road is open.

Some locations that will experience flooding include...
Highway 95 At Mile Marker 29, Earp, Vidal Junction and Big River. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3432 11509 3455 11499 3444 11437 3424 11418
      3420 11423 3419 11423 3417 11429 3414 11432
      3411 11441 3408 11444 3408 11493

$$

Boothe
951 
WGUS75 KVEF 131622
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
922 AM PDT SAT OCT 13 2018

CAC071-131632-
/O.EXP.KVEF.FF.W.0156.000000T0000Z-181013T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
922 AM PDT SAT OCT 13 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SAN BERNARDINO COUNTY
WILL EXPIRE AT 930 AM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3432 11509 3455 11499 3444 11437 3424 11418
      3420 11423 3419 11423 3417 11429 3414 11432
      3411 11441 3408 11444 3408 11493

$$

Boothe

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 2:00 AM PDT, 2 hours 26 minutes earlier.

Area forecast discussion, Oct 13, 2:00 AM PDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
200 AM PDT Sat Oct 13 2018

.SYNOPSIS...Showers and thunderstorms will skirt our southern areas
today as a low pressure system moves across the region. This will be
followed by a strong cold front Sunday bringing gusty north winds,
and the first freeze of the season to parts of the Owens Valley and
southern Great Basin Monday morning. Gradually moderating
temperatures and dry conditions are expected most of next week.

&&

.SHORT TERM...through Monday morning.

Closed low currently located just offshore the San Diego coastline
will continue to spark shower and thunderstorm activity across much
of Southern California and parts of the western Mojave Desert
through the morning hours. Expect this activity to translate
eastward in the coming hours, with the bulk of the precipitation
staying along and south of I-40, but some lighter showers may creep
as far north as the southern tip of Nevada by sunrise. Further
south, more robust activity aided by strong divergence aloft within
the northeast quadrant of the closed low will be capable of locally
heavy rain and isolated flash flooding, as was noted earlier this
evening near Joshua Tree. Timing-wise, these thunderstorms will
likely reach the Lake Havasu area before sunrise, and into the
southern half of Mohave county shortly after.  Heaviest
precipitation will likely exit to our east by midday, but some
residual wrap around precipitation may impact Mohave county and
parts of the Mojave Preserve through the early evening hours before
dissipating as the low pushes eastward.

By Sunday, a potent northern stream trough will dive southward out
of the central and northern Rockies and pinch off over central
Arizona by Monday afternoon.  This feature will drag a fairly strong
cold front southward with it, with gusty north winds filling in,
especially along and near the Colorado River valley.  It will also
usher in some of the coolest air we've seen so far this fall, with
the first freeze of the season likely near Bishop and northern Owens
Valley, as well as most of the southern Great Basin.  With fairly
high confidence and model agreement on these temperatures, I went
ahead and upgraded the freeze watch to a warning for those areas.

.LONG TERM...Tuesday through Friday.

A closed low meanders over the southwest much of next week keeping
temperatures below normal. Kept the period dry, however there is
more uncertainty today as models flipped back shifting the closed
low further westward Wednesday/Thursday. If the westward shift
occurs there could be just enough instability under the cool pool
aloft to generate some precipitation over Mohave County.  &&

.AVIATION...For McCarran...Generally light and diurnal winds are
expected today with dry conditions expected. FEW-SCT clouds can be
expected with bases of 9-12k, with decreasing clouds after sunset.
Gusty north winds will move in late Saturday night, with gusts to 20
knots possible.

For the rest of southern Nevada, northwest Arizona and southeast
California...Numerous showers and thunderstorms are likely early
this morning lasting into midday, primarily south of a KDAG-KIGM
line. In this area, CIGs may drop below 3k at times, and periods of
heavy rain and lightning will be possible. Improving conditions are
expected further north, with skies quickly becoming bkn-sct with
northward extent and decreasing shower activity. Generally light and
diurnal winds are expected for the TAF sites today, though gusty
north winds will begin impacting KBIH by early this evening with
gusts to 25 knots possible.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Outler
LONG TERM...Pierce

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Oct 13, 3:06 AM PDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
306 AM PDT SAT OCT 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      2 E LANDERS             34.27N 116.36W
10/13/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED A VEHICLE WAS FORCED OFF THE
            ROADWAY DUE TO FLOODING ON BONITA AVE AND
            RECHE RD.

1140 PM     FLASH FLOOD      3 WSW JOSHUA TREE       34.12N 116.36W
10/12/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED SEVERAL VEHICLES STUCK IN FLOOD
            WATERS ON THE ROADWAY OF YUCCA TRAIL AND
            ALTA LOMA DRIVE.

1140 PM     FLASH FLOOD      2 WSW JOSHUA TREE       34.12N 116.35W
10/12/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED A VEHICLE STUCK IN FLOOD
            WATERS. WATER WAS NOT ENTERING THE VEHICLE
            BUT 2 ADULTS AND 2 CHILDREN OCCUPIED IT.
            FLOODING OCCURRED ON OLYMPIC RD AND ALTA
            LOMA DR.

1136 PM     FLASH FLOOD      JOSHUA TREE             34.13N 116.31W
10/12/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED DEBRIS IN THE ROADWAY AND A
            STUCK FIRETRUCK IN FLOOD WATERS ALONG SR62
            AND SUNBURST RD.

1133 PM     FLASH FLOOD      JOSHUA TREE             34.13N 116.32W
10/12/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED FLOODWATER ON THE ROADWAY
            FORCED A VEHICLE ON THE NB SIDE OF SR62 INTO
            A WASH NEAR HALLEE RD.

1125 PM     HAIL             JOSHUA TREE             34.14N 116.31W
10/12/2018  E0.75 INCH       SAN BERNARDINO     CA   PUBLIC

            RECEIVED A PHONE CALL DESCRIBING HAIL
            LASTING 15 MINUTES AND ACCUMULATING 1 INCH
            ON THE GROUND IN JOSHUA TREE. HAIL ESTIMATED
            TO BE THE SIZE OF A PENNY.

1156 AM     FLASH FLOOD      4 N YUCCA VALLEY        34.17N 116.42W
10/12/2018                   SAN BERNARDINO     CA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED SIGNIFICANT
            FLOODING ACROSS HWY 247 BETWEEN LINN RD AND
            BUENA VISTA. MULTIPLE WATER CROSSINGS ALONG
            THE ROADWAY HAVE OVER 6 INCH DEEP FLOOD
            WATERS WITH SURGES TO A FOOT OR MORE. TIME
            ESTIMATED FROM RADAR.

&&

JV
Local storm report, Oct 13, 4:26 AM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
426 AM PDT SAT OCT 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     FLASH FLOOD      4 NNW JOSHUA TREE       34.18N 116.33W
10/13/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED SUNNY VISTA RD WASHED OUT.
            PEOPLE TRIED TO LEAVE CAMPGROUND BUT COULD
            NOT PASS THROUGH THE ROADWAY.

0129 AM     FLASH FLOOD      1 ENE YUCCA VALLEY      34.12N 116.41W
10/13/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED A VEHICLE STALLED IN FLOOD
            WATERS ON THE ROADWAY ALONG SR62 AND JOSHUA
            LANE.

0116 AM     FLASH FLOOD      4 NNE JOSHUA TREE       34.19N 116.30W
10/13/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED THE RIGHT SIDE OF THE ROADWAY
            WASHED OUT WITH FLOOD WATERS AND A VEHICLE
            STUCK ON THE ROAD ALONG BORDER AVENUE AND
            ABERDEEN DRIVE.

1207 AM     FLASH FLOOD      1 W JOSHUA TREE         34.13N 116.33W
10/13/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED A FLOODED ROADWAY AT SR62 AND
            JUNIPER RD.

1154 PM     FLASH FLOOD      2 WNW JOSHUA TREE       34.14N 116.34W
10/12/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED A VEHICLE STUCK IN FLOOD WATERS
            IN THE ROADWAY ALONG TERRACE DRIVE AND
            SHERWOOD ROAD.

1136 PM     FLASH FLOOD      3 W JOSHUA TREE         34.13N 116.38W
10/12/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED FLASH FLOODING ON SR62 AT
            RONALD DR.

1135 PM     FLASH FLOOD      JOSHUA TREE             34.13N 116.32W
10/12/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED A CAR STUCK IN FLOOD WATERS ON
            THE ROADWAY. FLASH FLOODING AND DEBRIS COVER
            SR62 AT HILLVIEW RD.

1026 PM     LIGHTNING        3 NE MORONGO VALLEY     34.08N 116.54W
10/12/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED LIGHTNING STRUCK A POWER POLE
            AND STARTED A FIRE. RAINFALL MANAGED TO PUT
            OUT THE FIRE.

&&

JV

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 12:15 AM PDTFlash Flood WarningVEFSan Bernardino4 hr
Oct 13, 1:10 AM PDTFreeze WarningVEF56 hr
Oct 13, 1:27 AM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Oct 13, 2:37 AM PDTFlash Flood WatchVEFSan Bernardino12 hr
Oct 13, 2:52 AM PDTAreal Flood AdvisoryVEFSan Bernardino5 hr
Oct 13, 4:13 AM PDTAreal Flood AdvisoryVEFSan Bernardino6 hr
Oct 13, 5:46 AM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Oct 13, 6:00 AM PDTFlash Flood WarningVEFSan Bernardino3 hr
Oct 13, 8:14 AM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Oct 13, 2:40 PM PDTWind AdvisoryVEFSan Bernardino53 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.